Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

September 21, 2019Chisago County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 21, 2019, 8:09 PM CDT for Chisago County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 8:09 PM CDT (01:09 UTC)
Expired
Sep 21, 2019, 9:00 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Chisago County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.7
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KMPX 220109
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Sat Sep 21 2019

MNZ052-053-WIZ014-220200-
Isanti-Chisago-Polk-
809 PM CDT Sat Sep 21 2019

...A LINE OF STORMS WILL AFFECT CENTRAL CHISAGO...SOUTHEASTERN ISANTI
AND NORTHWESTERN POLK COUNTIES THROUGH 900 PM CDT...

At 809 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trade Lake to near North Branch.
Movement was east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
North Branch, Rush City, Frederic, Luck, Spring Lake, Harris, Clam
Falls, Wild River State Park, Wolf Creek, Branch, Lewis and Cushing.

This includes Interstate 35 between mile markers 145 and 158.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4562 9233 4545 9275 4547 9317 4567 9299
      4570 9287 4564 9288 4564 9257 4565 9253
      4573 9252 4572 9220
TIME...MOT...LOC 0109Z 252DEG 27KT 4574 9253 4550 9308 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 6:43 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 21, 6:43 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Sat Sep 21 2019

.UPDATE...
Issued at 640 PM CDT Sat Sep 21 2019

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Sep 21 2019

Conditional severe threat remains across much of central MN into
west central WI this afternoon. Focus moving into the I94 corridor
near St Cloud at the moment. As the upper low and its trough axis
lifts northeast over northwest MN this evening, this may be
strong enough to generate at least some stronger storms for a time
late afternoon/early evening. Will need to continue to monitor
trends. Kept the likely PoP mention over the northeast CWA into
the evening and move it east into WI by 00z. Otherwise, drier air
working over western area now, clearing the sky and driving
temperatures into the lower 80s. THis should work too much farther
east this evening with area of showers/thunder moving through.

The front exits into western WI 00z-03z period. Will end PoPs
around 06z far east. Otherwise clouds may work back into the
region late tonight as core of the upper low moves into the state
Sunday. Models develop some light rain over the southeast portion
of the cwa as the trough/FGEN forcing moves through that region.
Will have to introduce some small chance PoPs at this time for
that possibility. The 12z HREF with its cams showed little
interest, holding the QPF to the far southeast. Cooler air to work
over the area Sunday afternoon, and with the expected clouds
cover, temperatures should struggle to warm through the upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Sep 21 2019

Deterministic models continue to diverge with the midweek frontal
system. The GFS continues to be fastest with the northern wave and
brings in convective threat Tuesday afternoon/Tuesday night. The
ECMWF is about 6 hours slower. Will hold onto blended guidance
PoPs, bringing in the higher chances Tuesday night into early
Wednesday. We warm up ahead of the front on Tuesday, with another
warm day expected, highs of 75 to 80.

Cooler air invades the area Wednesday, possibly continuing
through the end of the week. The ECMWF trends much cooler, with
the GFS holding onto the eastern CONUS ridge a bit longer and
holding off the western CONUS trough/colder air invasion until
late next weekend. It still looks like a southwest trough lifts
northeast over the area in the Friday/Friday night time frame.
This could hold a heavy rain threat as it moves across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Sep 21 2019

No additional precipitation is expected at any TAF site so will
run with dry TAFs for this set. Mid-level clouds, including some
ceilings, will linger into the early morning hours then give way
to high clouds overnight thru daybreak Sunday. Additional mid-
level clouds will return during the day Sunday, including some
ceilings, but VFR conditions will prevail. Breezy/gusty SE winds
this evening will steadily dissipate to 5-10kt and remain in that
range thru tomorrow while directions veer to W and WSW.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind light and variable.
Tue...VFR. Wind SW 5-10 kts.
Wed...Mainly VFR. Chance A.M. TSRA/MVFR. Wind W 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...DWE
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Sep 21, 12:17 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sat Sep 21 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon, primarily
along and north of the I-94 corridor across central Minnesota and
west central Wisconsin. A conditional risk of severe weather is
possible should these storms develop, with large hail, damaging
wind, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance for thunderstorms is expected Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon,
primarily across central Minnesota.

In the hours before

Special weather statement, Sep 21, 3:11 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Sat Sep 21 2019

MNZ043-044-049>051-212145-
Benton-Morrison-Sherburne-Mille Lacs-Stearns-
311 PM CDT Sat Sep 21 2019

...A CLUSTER OF STORMS WILL AFFECT SOUTHERN MILLE LACS...BENTON...
NORTHWESTERN SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON
COUNTIES...

At 311 PM CDT, thunderstorms were located along a line extending
from near Bowlus to near Elk River. Movement was northeast at 25 mph.

Pea size hail is possible with these storms.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Milaca, Foley, Albany, Rockville, Clearwater and Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 144 and 178.
 U.S. Highway 10 in Minnesota between mile markers 142 and 193.
 U.S. Highway 169 between mile markers 184 and 201.

LAT...LON 4583 9351 4572 9351 4538 9396 4540 9399
      4539 9401 4542 9405 4537 9409 4559 9468
      4616 9429 4616 9422
TIME...MOT...LOC 2011Z 221DEG 21KT 4585 9444 4536 9359

JRB
Special weather statement, Sep 21, 4:35 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Sat Sep 21 2019

MNZ044-045-050-052-212230-
Isanti-Benton-Mille Lacs-Kanabec-
435 PM CDT Sat Sep 21 2019

...THUNDERSTORMS WILL AFFECT SOUTHERN KANABEC...SOUTHERN MILLE
LACS...NORTHWESTERN ISANTI AND SOUTHEASTERN BENTON COUNTIES...

At 435 PM CDT, a strong thunderstorm was located near Bock, or 19
miles northwest of Cambridge, moving northeast at 30 mph.

Dime size hail is possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Mora, Milaca, Foley, Brunswick, Foreston, Ogilvie, Grasston, Quamba,
Bock, Dalbo, Pease and Oak Park.

This includes U.S. Highway 169 between mile markers 184 and 200.

LAT...LON 4573 9314 4566 9330 4561 9398 4589 9367
      4594 9314
TIME...MOT...LOC 2135Z 244DEG 26KT 4571 9354

JRB
Special weather statement, Sep 21, 7:04 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sat Sep 21 2019

MNZ052-053-WIZ014-220100-
Isanti-Chisago-Polk-
704 PM CDT Sat Sep 21 2019

...A LINE OF STORMS WILL AFFECT CENTRAL CHISAGO...SOUTHEASTERN ISANTI
AND NORTHWESTERN POLK COUNTIES THROUGH 800 PM CDT...

At 703 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Grantsburg to Isanti. Movement was
east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Cambridge, North Branch, Isanti, Rush City, Spring Lake, Harris, Rush
City Airport, Wolf Creek, Branch, Wild River State Park, Weber and
Bodum.

This includes Interstate 35 between mile markers 144 and 163.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4572 9287 4564 9288 4564 9262 4543 9287
      4548 9332 4573 9299
TIME...MOT...LOC 0003Z 264DEG 17KT 4579 9278 4549 9327

JPC
Special weather statement, Sep 21, 8:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Sat Sep 21 2019

MNZ052-053-WIZ014-220200-
Isanti-Chisago-Polk-
809 PM CDT Sat Sep 21 2019

...A LINE OF STORMS WILL AFFECT CENTRAL CHISAGO...SOUTHEASTERN ISANTI
AND NORTHWESTERN POLK COUNTIES THROUGH 900 PM CDT...

At 809 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trade Lake to near North Branch.
Movement was east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
North Branch, Rush City, Frederic, Luck, Spring Lake, Harris, Clam
Falls, Wild River State Park, Wolf Creek, Branch, Lewis and Cushing.

This includes Interstate 35 between mile markers 145 and 158.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4562 9233 4545 9275 4547 9317 4567 9299
      4570 9287 4564 9288 4564 9257 4565 9253
      4573 9252 4572 9220
TIME...MOT...LOC 0109Z 252DEG 27KT 4574 9253 4550 9308

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:04 PM CDTSpecial Weather StatementMPXChisago56 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.